Alert archive / North Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 196, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 22, 2022, 10:33 PM CDT for Benson County, Ramsey County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2022, 10:33 PM CDT (03:33 UTC)
- Expired
- Jul 22, 2022, 11:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Benson County, ND, Ramsey County, ND
The radar
The Minot AFB radar (KMBX), 137 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 9:57 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 2826 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 10:01 PM CDT, 32 minutes earlier.
Area forecast discussion, Jul 22, 10:01 PM CDT, 32 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1001 PM CDT Fri Jul 22 2022 .UPDATE... Issued at 1001 PM CDT Fri Jul 22 2022 Strong to severe convection knocking on the door of our western counties, and severe thunderstorm watch was just issued. There will be continued threat for severe with MU CAPE up to 3000 J/kg and more than enough shear. Greatest threats will be hail up to ping pong ball sized and winds up to 70 mph possible. UPDATE Issued at 627 PM CDT Fri Jul 22 2022 No major changes to this forecast update. Skies remain clear across most of the area with mostly light winds outside of the eastern fringes of the CWA. Obviously concern will be shifting towards the initiating convection in Saskatchewan (see MCD from SPC). && .SHORT TERM...(This evening through Saturday night) Issued at 218 PM CDT Fri Jul 22 2022 Convective chances later tonight through Saturday morning are the main forecast challenge, as they would bring the most potential impacts to the FA. No activity is expected through the late afternoon and early evening. By mid to late evening (post 9 pm), the low level jet and 850mb warm advection begin to increase, focused into northwest and north central North Dakota. A short wave should also be moving into this region, helping to initiate thunderstorms to the west of this FA. This activity would then continue to push east-southeast into this FA in the mid to late evening. A timing estimate would be 9 to 10 pm around Devils Lake, and 11 pm to midnight in the northern Red River Valley. The HREF UH tracks show some longer sustained updrafts possible from these storms as they track into the Devils Lake region, and possibly the northern valley. So a few strong to severe mid to late evening storms remain possible. By 4-5 am early Saturday morning, the low level jet and warm advection become stronger, and this time focus into the ND/SD border region south of Bismarck. The CAMs develop a new area of convection there, and track it east-southeast along the ND/SD border and adjacent areas of west central MN into early Saturday morning. Again, the HREF shows some longer UH tracks with this area, but more so into northeast SD. There may be a lull in activity during the late morning into early afternoon. Clearing skies and plenty of residual moisture in place should result in building afternoon CAPE over the FA, with 30-35 knots of 0-6km effective shear. The potential surface features are a little harder to place, but there could still be a lingering low and front. CAMs show isolated shower/storm development in the late afternoon and possibly early evening. Again, the HREF UH tracks show a few longer tracks, especially across northwest MN. Most of this activity should diminish in the early evening, with loss of heating (and no low level jet). .LONG TERM...(Sunday through Friday) Issued at 218 PM CDT Fri Jul 22 2022 Between Sunday through Friday, the probability for widespread hazardous weather is currently low, less than 10%. Overall synoptic features that are likely to drive sensible weather across our region include strong and amplified upper ridging over the northeast Pacific, transient but redeveloping upper troughing near the Hudson Bay, and an persistent weak but broad anticyclone in the southern tier of the CONUS. This type of pattern will promote generally zonal to northwesterly flow aloft over our region as the jet stream is expected to generally be positioned lee of the NE Pacific upper ridge and along the southern flanks of the Hudson Bay troughing. Augmentation of the jet is likely dependent upon amplitude and position of the Hudson Bay troughing. There are two notable waves being progged by ensembles assoc with the Hudson Bay troughing. The first is already east of the area by Sunday (and is responsible for tonight-Saturday's convection). This should help scour away overall moisture content while allowing cooler than average temps into the area. General expectation is for daytime temps into the 70s with lows in the 50s, perhaps flirting with upper 40s in typically cold spots like NW MN. Factors like sfc dew pts and currently seasonal peak ET lower confidence in overnight lows. The next notable wave comes around the late Monday - Tuesday timeframe. There is a window of return low level flow ahead of this wave to aid in some moisture/instability return, although the window is rather short. This along with ET effects lowers confidence is not high how much moisture/instability can recharge into the area ahead of this notable wave, and will be the main factor in determining intensity and coverage of convection given high confidence in available shear as the strong wave moves near the region. However, this should be the next appreciable chance for convection given the magnitude of forcing expected with this wave. Even the ensemble cluster with least amplitude brings in notable forcing for ascent. Behind this wave, a short period of cooler than average temps are expected followed by general increase in temps towards seasonably average as some of the NE Pacific ridge attempts to push east into the western continent. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 627 PM CDT Fri Jul 22 2022 Primary aviation impact will be TSRA for all TAF sites. At the moment, the sites most likely to experience TSRA tonight in the 03z-09z timeframe will be DVL and GFK, possibly expanding to TVF. There is lower confidence in TSRA making it all the way to BJI, however it does appear likely (>60% chance) that at least SHRA will arrive at Bemidji in the 06-09z timeframe. Additional TSRA is expected near FAR in the 09-12z timeframe, however confidence is too low at this time to include TSRA at FAR. At least VCTS appears likely there. Once again, tomorrow afternoon, the potential is there for additional SHRA and TSRA, however confidence is too low to determine where it will be. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JR SHORT TERM...Godon LONG TERM...CJ AVIATION...Perroux
Hazardous weather outlook, Jul 22, 8:25 AM CDT, 14 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 825 AM CDT Fri Jul 22 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231330- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 825 AM CDT Fri Jul 22 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms will be possible this evening in the Devils Lake basin after 9 pm, then into the Red River valley around or after midnight. The strongest of these storms will be capable of wind gusts to 70 mph and hail around an inch and a half in diameter. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms will be possible Saturday morning into the early afternoon with the best chances for severe storms in the southern valley and lakes country of Minnesota. Any of these storms may have winds to 60 mph and hail up to an inch in size. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 10:19 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner | 56 min |
| Jul 22, 11:03 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Eddy, Nelson, Pembina, Ramsey and 2 more | 57 min |
| Jul 22, 11:14 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy | 46 min |
| Jul 22, 11:52 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Ramsey, Walsh | 53 min |
| Jul 23, 12:00 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Eddy, Grand Forks, Griggs, Nelson, Steele and 1 more | 45 min |
| Jul 23, 12:23 AM CDT | Tornado Warning | FGF | Grand Forks, Traill | 37 min |
| Jul 23, 12:43 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Steele, Traill | 62 min |
| Jul 23, 1:40 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Norman and 3 more | 65 min |
| Jul 23, 2:45 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard | 45 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.